advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Spencer, West Virginia, USA:

My 14 year old son, who is in on the insulin pump, began lifting weights and running during the summer to prepare for wrestling, and his insulin requirements went down by half. Since school started, he now lifts in the afternoon instead of in the mornings, and even though we changed his basal rate again (from 7:00 am to 7:00 pm he only gets a total of 2 units and his insulin/carb ratio went from 1 unit for 15 grams to 1 unit for 30 grams), he still has severe lows until about 8:00 or 9:00 pm. This happens despite the fact that he eats a sandwich beforehand, and his pump is off while he works out.

He only gets the total of 8.5 units a day, and his blood sugars run 90-130 mg/dl [5-7.2 mmol/L] most of time, but when we check at 12:00 midnight, he is 300-400 mg/dl [16.7-22.2 mmol/L]). I know he's having rebound highs, but what else can we do? With every other sport he has been in except lifting weights we have had highs to deal with.

Answer:

8.5 units a day is very little for a 14 year old boy, even if he is lifting weights (unless he recently developed diabetes and is in the remission phase [honeymoon] with temporary low insulin requirements.) I would make sure your son is not losing weight (indicating too little insulin). You might want to check the lows he has during the day against a specimen spent to the lab (in a grey top tube) to make sure he is testing accurately. I'd also check his memory to make sure he is having lows.

If you are sure he is going low during the day with very little insulin and then going high at night, it is also possible the insulin is having a delayed effect in your son. It is possible the nighttime insulin is lasting during the day even when the insulin pump is disconnected and causing the lows. It is possible he needs less insulin during the night (when he is high) and more insulin during the day when he is low to last into the night when his blood sugars start to go high.

If you are absolutely sure about this pattern, I would discuss this possibility with his physician and decide with his physician whether or not to cautiously change the insulin in a way that seems to be opposite to what you think he needs to see if the insulin is having a delayed effect. Do not do this on your own.

TGL

Additional comments from Dr. Donough O'Brien:

This problem with low blood sugars is occasionally seen with teenagers with diabetes who exercise intensely. You might try to see if it is any help with nocturnal hypoglycemia to try a snack containing unhydolysed starch at bedtime which helps to maintain blood sugars.

Since you don't say how long it is since your son was diagnosed, you might also talk to his doctor about whether he could possibly have typeá1B diabetes rather than the typeá1A (autoimmune) variety. I say this because although the two types have identical acute insulin dependent onsets, but those with type IB are antibody negative and may also (after some months) be able to manage without insulin.

DOB

Additional comments from Dr. Stuart Brink:

You should go back to your son's diabetes team and let them help you problem solve. Lots of blood glucose testing should help you identify any patterns. Remember that there is often a delayed effect of aerobic-exercise for many hours afterwards. Balancing insulin basal rate and food should be possible if such workouts are as consistent as you suggest in your question.

SB

DTQ-20021113093014
Original posting 15 Jan 2003
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.